Theophylline Overdose

Symptoms of a theophylline overdose may include diarrhea, abdominal pain (or stomach pain), and disorientation. An overdose may also lead to seizures or loss of life. Be sure to seek medical attention immediately if you think you may have overdosed on theophylline. Treating an overdose on theophylline will include supportive care (which involves treating the symptoms that occur as a result of the overdose), and may also include "pumping the stomach" or taking certain medicines.

An Overview of Theophylline Overdose

Theophylline is a prescription medication used to treat asthma and chronic obstructive pulmonary disease (COPD). It is part of a group of medications called methylxanthines or xanthine derivatives. Theophylline overdose effects will vary depending on a number of factors, including how much theophylline is taken and whether it is taken with any other medicines, alcohol, street drugs, or a combination of these.
 
If you happen to overdose on theophylline, seek medical attention immediately.
 

Symptoms of a Theophylline Overdose

Theophylline overdose symptoms can be very dangerous and may include:
 
  • Vomiting
  • Abdominal pain (or stomach pain)
  • Diarrhea
  • Low blood potassium (hypokalemia)
  • High blood sugar (hyperglycemia)
  • A rapid heart rate (tachycardia)
  • Irregular heart rhythms (arrhythmias)
  • Nervousness
  • Shakiness (tremors)
  • Disorientation
  • Seizures
  • Loss of life.
     

Treatment for a Theophylline Overdose

Treatment for a theophylline overdose varies. If the overdose was recent, a healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach." Treatment also involves supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options may include:
 
  • Fluids through an intravenous line (IV)
  • Medications to control seizures or an irregular heart rhythm
  • Other treatments based on complications that occur.
     
It is important that you seek medical attention immediately if you believe that you may have overdosed on theophylline.
ADHD and Girls

Theophylline Drug Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.